Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Antidepressants seem less potent
Jul 7, 2001

Hello! I've suffered for years from depression and have been on wellbutrin for the past six years or so, usually 150mg/day. I was diagnosed HIV+ a year ago and have been on a regimen of sustiva, 3TC and D4T for most of that time. My viral load has been undetectable for five months now, my CD4 has been in the range from 38 to 44. The last few months, I have felt a return to the type of general, free floating depression I experienced before starting antidepressants: general feelings of despair, lack of enthusiasm, fatigue, loss of appetite. I really hadn't experienced any of those symptoms since I started taking antidepressants, so I'm concerned that they're re-appearing now. Neither my psychiatrist nor my HIV specialist seems to think there is any interaction between my HIV drug regimen and wellbutrin. My intuitive sense of my depression is that it is chemical and feels like wellbutrin is working less well in my system, rather than that are mental/emotional stresses that are causing the depression. I've experimented with going up to 225mg/day of wellbutrin, but that hasn't seemed to make a difference. I will appreciate any advice you can give me.

Thanks,

Marc

Response from Mr. Shernoff

Dear Marc,

I agree with your primary care doctor and psychiatrist that I have not heard of any negative interactions between the antiretroviral therapy you are on and antidepressants. With that said, it is not unusual for a person to plateau on his or her antidepressants at a certain level that was therapeutic at one point.

If raising the dose does not bring relief, then your psychiatrist has a vareity of options which includes adding an additional antidepressant medication to the ones you are taking or tapering you off of Wellbutrin and trying a different antidepressant. I see this happening with alot of regularity in my own patients who take antidepressants. I am not sure if anyone knows the reason why one drug stops being effective after awhile.

But the good news is that if you have experienced relief on Wellbutrin at one time, then there is every reason to trust that your psychiatrist will be able to work with you to find another drug or drug combination that will once again control your symptoms of depression.

It sounds like the HIV specialist and psychiatrist whom you are working with really do know what they are doing, and have earned your respect and trust.

I hope that this was helpful.

Michael Shernoff, MSW



Previous
Can't Get It out of My Head
Next
Lost Daughter

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement